Arkansas, 2014

Damaging Wind in Arkansas, May 12, 2014

May 12, 2014 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed ahead of a cold front that moved into eastern Oklahoma during the early afternoon hours of the 12th. This activity moved into northwestern Arkansas in the late afternoon, and resulted in isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed ahead of a cold front that moved into eastern Oklahoma during the early afternoon hours of the 12th. This activity moved into northwestern Arkansas in the late afternoon, and resulted in isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 12, 1:52 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 12, 1:52 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT MON MAY 12 2014

.DISCUSSION...
COLD FRONT IS MAKING SLOW PROGRESS ACROSS THE REGION THIS
AFTERNOON...AND WAS CURRENTLY ANALYZED FROM FAR NERN OK INTO SCNTRL
OK. CONVECTION CONTINUES TO EXPAND IN COVERAGE MAINLY NEAR AND
BEHIND THE FRONT...AND HAVE SEEN A FEW STRONG STORMS DEVELOP OVER
THE PAST FEW HOURS. AHEAD OF THE BOUNDARY...A LARGE AREA OF UPPER
60S/LOWER 70S DEWPOINTS ALONG WITH PWS AROUND 1.5-1.75 INCHES
(150-200 PERCENT OF NORMAL) WAS ANALYZED. THIS BROAD AREA OF DEEP
MOISTURE WILL FAVOR VERY EFFICIENT RAINFALL RATES...WITH LOCALLY
HEAVY RAINFALL EXPECTED ACROSS SE OK/WRN AR LATER THIS AFTERNOON AND
INTO THE EVENING AS THE FRONT MOVES ONLY SLOWLY E BENEATH SWLY FLOW
ALOFT. EXPECT WIDESPREAD 2-3 INCH AMOUNTS IN THESE AREAS...WITH SOME
LOCAL AMOUNTS OF 4-5 INCHES POSSIBLE. CURRENT AREAL EXTENT OF THE
FLASH FLOOD WATCH LOOKS GOOD...AND WILL LEAVE AS IS FOR NOW.

AREAS OF RAIN LOOK TO SPREAD BACK INTO MUCH OF THE FORECAST AREA
LATER TUESDAY NIGHT INTO WEDNESDAY AS FINAL PIECE OF UPPER LOW
SWINGS ACROSS THE PLAINS. WILL MAKE FOR A RATHER COOL DAY...WITH
HIGHS IN THE 50S IN NW AR TO THE 60S ELSEWHERE.

COOL WEATHER SHOULD PERSIST THE REMAINDER OF THE WEEK...WITH A FEW
SHOWERS POSSIBLE LATE IN THE WEEK NEAR THE WEAK BAROCLINC ZONE OVER
FAR NE OK/NW AR. A BROAD UPPER RIDGE WILL BUILD ACROSS THE REGION
OVER THE WEEKEND...WITH WARMER AND MUGGIER WEATHER RETURNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   47  67  47  64 /  50  10  20  20
FSM   56  66  51  59 / 100  40  60  60
MLC   51  65  47  63 /  80  20  40  30
BVO   46  66  43  65 /  40  10  10  20
FYV   51  63  44  56 /  90  30  60  60
BYV   52  62  45  54 /  90  40  50  70
MKO   50  66  47  62 /  70  20  30  30
MIO   48  65  45  61 /  60  10  30  30
F10   50  65  46  63 /  60  10  30  20
HHW   55  64  50  64 / 100  30  70  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM TUESDAY FOR OKZ049-OKZ053-OKZ069-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 1 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...06
LONG TERM....18
Hazardous weather outlook, May 12, 4:00 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT MON MAY 12 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT MON MAY 12 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A COLD FRONT CONTINUES TO MAKE ITS WAY ACROSS THE REGION.
THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE ALONG THE LENGTH OF
THE FRONT AND SLIGHTLY BEHIND IT. THERE IS THE POSSIBILITY FOR ONE
OR TWO STORMS TO BECOME SEVERE AS THIS ACTIVITY MOVES THROUGH. THE
MAIN THREAT HOWEVER... WILL BE FLOODING... WITH POTENTIAL RAINFALL
AMOUNTS OF 2 TO 3 INCHES OVERNIGHT IN SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. A FLASH FLOOD WATCH /OKCFFATSA/ REMAINS IN EFFECT FOR
THESE AREAS THROUGH TUESDAY AFTERNOON.

GUSTY SOUTHERLY WINDS OF 20 TO 30 MPH WILL REMAIN COMMON AHEAD OF
THE FRONT AND SHIFT OUT OF THE NORTHWEST TO ABOUT 15 TO 25 MPH
BEHIND THE FRONT. BREEZY NORTHERLY WINDS WILL CONTINUE INTO THE
OVERNIGHT HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...HIGH WIND POTENTIAL.
THURSDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
RAIN SHOWERS ARE EXPECTED TO BE ONGOING TUESDAY MORNING AS THE
COLD FRONT PUSHES OUT OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ADDITIONAL CHANCES OF RAIN SHOWERS WILL REMAIN POSSIBLE THROUGH
TUESDAY NIGHT INTO WEDNESDAY BEFORE THE UPPER LEVEL LOW
PRESSURE SYSTEM EXITS TO THE EAST. NORTHWESTERLY UPPER LEVEL FLOW
DEVELOPS FOR THE SECOND HALF OF THE WEEK ALLOWING FOR COOLER
TEMPERATURES TO CONTINUE ACROSS THE REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 12, 2:51 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
351 PM CDT MON MAY 12 2014

ARZ001-122115-
BENTON AR-
351 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     WESTERN BENTON

AT 351 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
GALLITIN...MOVING NORTH AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...ROCKY COMFORT...MILLER...
BENTONVILLE...GALLITIN...SPRINGTOWN...HIGHFILL...VAUGHN...
CENTERTON...HIWASSE AND NORTHWEST ARKANSAS REGIONAL AIRPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3640 9419 3621 9432 3621 9433 3619 9433
      3616 9435 3620 9445 3644 9438
TIME...MOT...LOC 2051Z 200DEG 30KT 3620 9438
Special weather statement, May 12, 3:06 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
406 PM CDT MON MAY 12 2014

ARZ019-029-OKZ069-072-074-076-122130-
ADAIR OK-CRAWFORD AR-HASKELL OK-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
406 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHWESTERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     NORTHWESTERN SEBASTIAN

IN SOUTHEAST OKLAHOMA
     EASTERN HASKELL AND NORTHEASTERN LE FLORE

IN EAST CENTRAL OKLAHOMA
     EASTERN SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

AT 406 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF COWLINGTON...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...COTTONWOOD...SALLISAW...GANS...
MULDROW...ROLAND...BRUSHY...MOFFETT...COWLINGTON...ARKOMA...MILL
CREEK...FORT SMITH AND DORA.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3571 9464 3537 9432 3518 9481 3534 9493
TIME...MOT...LOC 2106Z 223DEG 39KT 3534 9477
Special weather statement, May 12, 3:22 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
422 PM CDT MON MAY 12 2014

ARZ001-010-019-OKZ069-122145-
ADAIR OK-BENTON AR-CRAWFORD AR-WASHINGTON AR-
422 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WESTERN BENTON...NORTHWESTERN CRAWFORD AND WESTERN WASHINGTON

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN ADAIR

AT 422 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTHEAST OF GRAVETTE TO 3 MILES WEST OF
HARMON TO 5 MILES WEST OF NATURAL DAM...MOVING EAST AT 25 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...ROCKY
COMFORT...FAIRMOUNT...SHADY GROVE...MILLER...ODELL...WALNUT GROVE...
HARMON...BENTONVILLE...LOWELL...GRAVETTE...GALLITIN...HEALING
SPRINGS...SPRINGTOWN...HIGHFILL...CAVE SPRINGS...VAUGHN...DECATUR...
CENTERTON...HIWASSE...BELLA VISTA...FAYETTEVILLE...SPRINGDALE...WEST
FORK...LINCOLN...PRAIRIE GROVE...FARMINGTON...HOGEYE...STRICKLER...
MORROW...CLYDE...CANEHILL...GREENLAND...RHEA...VINEY GROVE...
WEDINGTON...SAVOY...WHEELER...JOHNSON...TONTITOWN...ELM SPRINGS...
NATURAL DAM...LEE CREEK...OAK GROVE...DEVILS DEN STATE PARK...PRAIRIE
GROVE BATTLEFIELD STATE PARK...NORTHWEST ARKANSAS REGIONAL AIRPORT
AND DRAKE FIELD AIRPORT.

SCATTERED STORMS IN THE LINE WILL BE CAPABLE OF PRODUCING PENNY SIZE
HAIL AND WIND GUSTS TO 45 MPH.

LAT...LON 3616 9409 3564 9430 3564 9453 3618 9443
      3645 9457 3651 9421 3650 9417
TIME...MOT...LOC 2122Z 263DEG 21KT 3639 9440 3616 9431
          3568 9446
Special weather statement, May 12, 3:31 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
431 PM CDT MON MAY 12 2014

ARZ001-010-122200-
BENTON AR-WASHINGTON AR-
431 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     EASTERN BENTON AND NORTHERN WASHINGTON

AT 431 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
WHEELER...MOVING NORTH AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHADY GROVE...ROGERS...LOWELL...
MONTE NE...SPRINGDALE...WHEELER...JOHNSON...TONTITOWN...ELM SPRINGS
AND OAK GROVE.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 45 MPH.

LAT...LON 3642 9417 3637 9399 3607 9418 3609 9428
TIME...MOT...LOC 2131Z 202DEG 32KT 3613 9420
Special weather statement, May 12, 3:48 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
448 PM CDT MON MAY 12 2014

ARZ010-122215-
WASHINGTON AR-
448 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     CENTRAL WASHINGTON

AT 448 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DEVILS DEN
STATE PARK...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HICKS...WINSLOW...WEST FORK...
ELKINS...BLACKBURN...BRENTWOOD...WOOLSEY...SULPHUR CITY...BLACK
OAK...GREENLAND...DEVILS DEN STATE PARK AND DRAKE FIELD AIRPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 45 MPH.

LAT...LON 3575 9418 3576 9429 3606 9417 3599 9397
TIME...MOT...LOC 2148Z 205DEG 25KT 3578 9421
Special weather statement, May 12, 4:00 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT MON MAY 12 2014

ARZ001-002-010-011-019-020-029-122300-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN
AR-WASHINGTON AR-
500 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     EASTERN BENTON...CARROLL...CRAWFORD...MADISON AND EASTERN
     WASHINGTON

IN WEST CENTRAL ARKANSAS
     FRANKLIN AND NORTHEASTERN SEBASTIAN

AT 500 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES EAST OF GATEWAY TO 4 MILES NORTHWEST OF
VESTA...MOVING EAST AT 30 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3612 9347 3609 9347 3608 9344 3597 9345
      3587 9352 3577 9351 3576 9369 3538 9370
      3536 9375 3540 9380 3533 9381 3538 9437
      3650 9411 3650 9330 3612 9329
TIME...MOT...LOC 2200Z 272DEG 27KT 3648 9388 3541 9409

The radar

The Western Arkansas radar (KSRX), 37 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 12, 4:15 PM CST
Where
Crawford County, Mulberry
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.500, -94.050

Strong thunderstorm wind blew many shingles off of a home, tore the storm door off a house, and blew down small trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521159.